Indiana, 2011

Flood and Damaging Winds in Indiana, April 4, 2011

April 4, 2011 · NWS IND · 3 events in 3 counties and zones

A line of showers and thunderstorms pushed eastward from Illinois into central Indiana during the early morning hours of the 4th of April. These storms were strong enough to produce a couple wind damage reports from northwest portions of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
$500
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of showers and thunderstorms pushed eastward from Illinois into central Indiana during the early morning hours of the 4th of April. These storms were strong enough to produce a couple wind damage reports from northwest portions of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 4, 2:42 AM EST, 38 minutes earlier.

Area forecast discussion, Apr 4, 2:42 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 AM EDT MON APR 4 2011

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...

A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY BRINGING
STORMS...WIND...AND COLDER AIR. HIGH PRESSURE WILL PROVIDE DRY AND
COOL WEATHER FOR TUESDAY...THEN A FRONT WILL MOVE IN ON WEDNESDAY
AND STALL IN THE AREA INTO THE WEEKEND. THIS WILL KEEP CHANCES FOR
RAIN FROM LATE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /EARLY THIS MORNING AND TODAY/...

FOCUS IS ON SEVERE WEATHER THREAT...RAIN CHANCES...AND
TEMPERATURES. MODELS ARE SIMILAR SO TOOK A BLEND.

COLD FRONT WILL BE MOVING INTO THE AREA BY 12Z AND THEN WILL BE
THROUGH MUCH OF THE AREA BY 18Z. THERE CURRENTLY IS A LINE OF
STORMS ALONG AND BEHIND THE FRONT. THE STORMS ARE MOVING INTO AN
AIRMASS WITH HIGHER CONVECTIVE INHIBITION. THIS WILL HELP KEEP THE
THREAT FOR WIDESPREAD SEVERE WEATHER DOWN EARLY THIS MORNING AND
INTO THE FIRST FEW HOURS PAST 12Z.

SPC AGREES WITH THIS AS MOST WATCHES ARE COMING DOWN AT THE
MOMENT AND 12Z SLIGHT RISK IS FOR THE SOUTHERN HALF OF THE
FORECAST AREA. BETTER INSTABILITY WILL BUILD DURING THE MORNING
BUT FRONT WILL BE THROUGH THE AREA BEFORE INSTABILITY IS MAXIMIZED.

HOWEVER...EVEN TAKING ALL THE ABOVE INTO ACCOUNT...VERY STRONG
WINDS ARE JUST OFF THE SURFACE. IF ANY OF THE STORMS CAN BECOME
ROOTED IN THE BOUNDARY LAYER THESE WINDS WILL NOT HAVE A HARD TIME
REACHING THE GROUND. THEREFORE WILL CONTINUE TO MENTION THE
POSSIBILITY OF SEVERE STORMS ALL AREAS THROUGH 18Z...WITH DAMAGING
WINDS THE PRIMARY THREAT.

ALTHOUGH STORMS WILL BE WEAKENING AS THEY MOVE IN THIS MORNING
THERE SHOULD BE ENOUGH COVERAGE FOR CATEGORICAL POPS ALL AREAS
THIS MORNING. WITH RAIN AND SOME STORMS BEHIND THE FRONT CLOSER TO
THE 850MB FRONT THIS AFTERNOON...FEEL THAT HIGH POPS ARE STILL
WARRANTED MOST AREAS...ALTHOUGH A LITTLE LOWER THAN BEFORE 18Z.

WINDS ARE STILL GUSTING EARLY THIS MORNING...WITH ISOLATED GUSTS
TO ADVISORY CRITERIA. WITH RAIN MOVING IN FEEL THAT CHANCES FOR
WIDESPREAD GUSTS MEETING ADVISORY CRITERIA ARE SMALL...SO DO NOT
FEEL AN ADVISORY IS NEEDED.

BIG BUST POTENTIAL TODAY WITH TEMPERATURES. READINGS ARE CURRENTLY
IN THE 70S...BUT AN OUTFLOW BOUNDARY IS MOVING TOWARD THE AREA
FROM ILLINOIS AT THE MOMENT. TEMPERATURES FALL INTO THE 60S BEHIND
IT. THUS CONFIDENCE IN TEMPERATURES AT 12Z IS VERY LOW. WILL GO
CLOSE TO LAMP GUIDANCE BUT GO A LITTLE COOLER IN THE WEST IN
ACCOUNT OF RAIN AND OUTFLOW. READINGS SHOULD NOT RISE MUCH TODAY
THEN FALL QUICKLY BEHIND THE FRONT.

GIVEN THE UNCERTAINTY WITH TEMPERATURES WOULD NOT BE SURPRISED TO
HAVE TO UPDATE FORECAST BEFORE 12Z.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

FOCUS IS ON CHANCES FOR RAIN TONIGHT AND THEN BY WEDNESDAY. MODELS
ARE CLOSE SO STUCK WITH A BLEND.

WHILE THE FRONT WILL BE LONG GONE BY 00Z...UPPER TROUGH AXIS WILL
STILL BE MOVING THROUGH DURING THE FIRST FEW HOURS PAST 00Z. THERE
SHOULD BE ENOUGH LIFT FROM THE UPPER TROUGH TO PRODUCE SCATTERED
SHOWERS. WILL CONTINUE WITH CHANCE POPS DURING THE EVENING. WENT
WITH A BLEND OF MOS AND RAW MODEL NUMBERS FOR LOWS TONIGHT AS
THEY LOOK REASONABLE GIVEN COLD ADVECTION AND LINGERING CLOUDS.

TUESDAY AND TUESDAY NIGHT WILL SEE HIGH PRESSURE IN CONTROL.
LINGERING LOW LEVEL MOISTURE TUESDAY AND INCREASING HIGH LEVEL
MOISTURE TUESDAY NIGHT WILL LEAD TO PARTLY CLOUDY SKIES. A BLEND
OF MOS LOOKS REASONABLE FOR TEMPERATURES GIVEN THE EXPECTED
CONDITIONS.

ISENTROPIC LIFT INCREASES ON WEDNESDAY AND WEDNESDAY NIGHT AHEAD
OF AN APPROACHING FRONT. HOWEVER THE LOWER ATMOSPHERE REMAINS DRY
SO FEEL THAT CHANCES FOR RAIN REACHING THE GROUND ARE SMALL. WILL
CONTINUE WITH DRY FORECAST THEN.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

THE MODELS CONTINUE TO SHOW A LINGERING WARM FRONTAL BOUNDARY
ACROSS INDIANA DURING NEXT WEEKEND...HOWEVER THE UPPER LEVEL
FORCING FEATURES CONTINUE TO BE CHANGEABLE FROM RUN TO RUN...THUS
CONFIDENCE IS A BIT LOW ON THE TIMING OF ANY PARTICULAR RAIN
EVENT. THUS GIVEN THE LOWER LEVEL SET UP WHICH WILL BE FAVORABLE
FOR PRECIP WILL STICK CLOSE TO HPC AND KEEP LOW CHANCE POPS IN THE
FORECAST FROM THURSDAY ONWARD.

GIVEN THE EXPECTED SOUTHERLY FLOW AND RIDGING BUILDING TO THE
EAST...A WARM SOUTHERLY FLOW IS EXPECTED THUS THE ABOVE NORMAL
TEMPERATURES AND APPEAR REASONABLE.

&&

.AVIATION /DISCUSSION FOR 040600Z TAFS/...
A STRONG LOW LEVEL JET OVERHEAD IS KEEPING THE BOUNDARY LAYER FROM
DECOUPLING AND THIS IS KEEPING WINDS GUSTING INTO THE 25-35 KT
RANGE. WITH THE CONTINUING GUSTING WILL REMOVE THE LLWS FOR THIS
ISSUANCE. THUNDERSTORMS AHEAD OF THE COLD FRONT THAT STRETCHES BACK
THROUGH NORTHERN ILLINOIS INTO EASTERN IOWA AND WESTERN MISSOURI ARE
MOVING TO THE NORTHEAST WITH A STRONG CAP REMAINING IN PLACE OVER
EASTERN ILLINOIS AND CENTRAL INDIANA. THE LATEST CHECK OF THE
CURRENT MODELS INDICATES PREVIOUS FORECAST TIMING OF ARRIVAL OF THE
STORMS IN THE EARLY MORNING /10Z-13Z/ MAY STILL BE GOOD WITH COLD
FRONTAL PASSAGE AFTER THE PASSAGE OF THE STORMS. WIND GUSTS UP TO 30
KTS OUT OF THE NORTHWEST ARE LIKELY TO CONTINUE IN THE POSTFRONTAL
AIR MASS THROUGH THE EVENING HOURS. BASED ON SATELLITE AND
OBSERVATIONS THE CEILING IS LIKELY TO DROP TO IFR AFTER FRONTAL
PASSAGE AS WELL.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....PUMA
AVIATION...CP/JH
Hazardous weather outlook, Apr 3, 9:31 PM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1031 PM EDT SUN APR 3 2011

INZ021-028>031-035>049-051>057-060>065-067>072-050245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1031 PM EDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL DEVELOP LATER TONIGHT...MAINLY AFTER MIDNIGHT.
SOME OF THE STORMS MAY BE SEVERE...MAINLY AFTER MIDNIGHT. DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN...FREQUENT LIGHTNING...AND
ISOLATED TORNADOES ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL MOVE ACROSS THE AREA ON MONDAY. SOME OF
THE STORMS MAY BE SEVERE...MAINLY DURING THE MORNING INTO EARLY
AFTERNOON. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND
HEAVY RAIN ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE
POSSIBLE AS WELL.

GUSTY WINDS WILL CONTINUE DURING THE DAYLIGHT HOURS MONDAY THROUGH
WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND MONDAY MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TDUD

In the hours before

Special weather statement, Apr 3, 11:08 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1208 AM EDT MON APR 4 2011

INZ021-028>031-035>049-051>057-060>065-067>072-040715-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
1208 AM EDT MON APR 4 2011

...GUSTY WINDS TO CONTINUE OVERNIGHT...

GUSTY WINDS WILL CONTINUE OVERNIGHT ACROSS CENTRAL INDIANA AHEAD
OF AN APPROACHING COLD FRONT. GUSTS OF 35 TO 40 MPH WILL BE
COMMON...WITH SOME HIGHER GUSTS POSSIBLE IN A FEW LOCATIONS.

THESE WINDS COULD STILL BLOW AROUND LOOSE OBJECTS AND MAKE DRIVING
MORE DIFFICULT FOR HIGH PROFILE VEHICLES.

50
Special weather statement, Apr 4, 3:12 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 AM EDT MON APR 4 2011

INZ028-029-035-036-043-040845-
FOUNTAIN-MONTGOMERY-TIPPECANOE-VERMILLION-WARREN-
412 AM EDT MON APR 4 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN VERMILLION...
NORTHWESTERN MONTGOMERY...NORTHERN FOUNTAIN...WARREN AND WESTERN
TIPPECANOE COUNTIES UNTIL 445 AM EDT/345 AM CDT/...

AT 409 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FOWLER TO 6 MILES
WEST OF COVINGTON...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
WILLIAMSPORT...PINE VILLAGE AND COVINGTON AROUND 420 AM EDT...
ATTICA AROUND 425 AM EDT...
OTTERBEIN AND VEEDERSBURG AROUND 430 AM EDT...
NEWTOWN...MELLOTT AND HILLSBORO AROUND 440 AM EDT...
WINGATE...SHADELAND...WEST LAFAYETTE AND PURDUE UNIVERSITY AROUND 445
AM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4011 8701 4005 8754 4021 8754 4049 8742
      4049 8711 4058 8710 4058 8681
TIME...MOT...LOC 0813Z 260DEG 32KT 4058 8726 4014 8746

JH

The radar

The Indianapolis radar (KIND), 121 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 4, 3:20 AM EST
Where
Warren County, 2.21 mi SSW of Hedrick
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.269, -87.491

Part of a roof was removed from a house north of the intersection of County Roads South 900 West and West 350 South due to damaging thunderstorm wind gusts. Tree limbs were also downed. The Fowler State Bank sign was also blown over in Williamsport.

Thunderstorm Wind, Tippecanoe

When
April 4, 3:41 AM EST
Where
Tippecanoe County, 1.09 mi NNE of Elston
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.415, -86.893

Trees, tree limbs, and power lines were reported down in Lafayette due to damaging thunderstorm wind gusts. A few homes lost a some shingles and siding as well.

Flood, Hancock

When
April 4, 4:42 PM EST to 11:00 PM EST
Where
Hancock County, 2.63 mi N of Mohawk to 2.2 mi ESE of Mc Cordsville
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.888, -85.856

A report of creek flooding and water coming onto roadways was received due to thunderstorm heavy rainfall. Flooding was also occurring near County Roads West 700 North and North 300 West. Rainfall of 2.10 inches had been received since 5:45 AM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297392, 297399, 297415.